Alert archive / Idaho / Wind Advisories in 2006

Wind Advisory 27, NWS Missoula, MT

December 10, 2006Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Dec 10, 2006, 1:47 PM PST for Clearwater County, Idaho County, Idaho. It took effect at Dec 11, 2006, 1:00 PM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2006, 1:47 PM PST (21:47 UTC)
In effect from
Dec 11, 2006, 1:00 PM PST
Expired
Dec 12, 2006, 2:36 AM PST
In force
14 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2006-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2006-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 102147
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
247 PM MST SUN DEC 10 2006


IDZ007-008-111100-
/O.NEW.KMSO.WI.Y.0027.061211T1800Z-061212T1800Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
147 PM PST SUN DEC 10 2006

...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO 10 AM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM MONDAY TO 10 AM PST
TUESDAY FOR LOCATIONS SOUTH OF HIGHWAY 12. 

AN INCREASING SURFACE PRESSURE GRADIENT FROM AN APPROACHING PACIFIC
WEATHER SYSTEM WILL COMBINE WITH STRONG RIDGE-TOP LEVEL WINDS TO
PRODUCE STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
MONDAY AFTERNOON THROUGH TUESDAY MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
5 follow-up statements
000 
WWUS75 KMSO 111020
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
320 AM MST MON DEC 11 2006

IDZ007-008-111900-
/O.EXT.KMSO.WI.Y.0027.061211T2100Z-061212T1800Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
220 AM PST MON DEC 11 2006

...WIND ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM
PST TUESDAY IN THE GRANGEVILLE AREA LOWER HELLS CANYON AND SNAKE 
RIVER REGION...

THE WIND ADVISORY IS NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 AM PST TUESDAY. 

AN INCREASING SURFACE PRESSURE GRADIENT AHEAD OF AN APPROACHING
PACIFIC WEATHER SYSTEM WILL COMBINE WITH STRONG RIDGE TOP LEVEL
WINDS TO PRODUCE STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO
45 MPH LATER THIS AFTERNOON THROUGH TUESDAY MORNING.

$$
000 
WWUS75 KMSO 111853
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1153 AM MST MON DEC 11 2006

IDZ007-008-112200-
/O.CON.KMSO.WI.Y.0027.061211T2100Z-061212T1800Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
1053 AM PST MON DEC 11 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY...

A WIND ADVISORY IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM
PST TUESDAY IN THE GRANGEVILLE AREA AND LOWER HELLS CANYON AND
SNAKE RIVER REGION.

AN INCREASING SURFACE PRESSURE GRADIENT AHEAD OF AN APPROACHING
PACIFIC WEATHER SYSTEM WILL COMBINE WITH STRONG RIDGE TOP LEVEL
WINDS TO PRODUCE STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO
45 MPH LATER THIS AFTERNOON THROUGH TUESDAY MORNING.

$$
000 
WWUS75 KMSO 112111
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
211 PM MST MON DEC 11 2006

IDZ007-008-120500-
/O.CON.KMSO.WI.Y.0027.000000T0000Z-061212T1800Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
111 PM PST MON DEC 11 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY...

A WIND ADVISORY IS IN EFFECT THROUGH 10 AM PST TUESDAY IN THE
GRANGEVILLE AREA AND LOWER HELLS CANYON AND SNAKE RIVER REGION.

AN INCREASING SURFACE PRESSURE GRADIENT AHEAD OF AN APPROACHING
PACIFIC WEATHER SYSTEM WILL COMBINE WITH STRONG RIDGE TOP WINDS
TO PRODUCE STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
TONIGHT AND TUESDAY MORNING.

$$
000 
WWUS75 KMSO 120443
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
943 PM MST MON DEC 11 2006

IDZ007-008-121200-
/O.CON.KMSO.WI.Y.0027.000000T0000Z-061212T1800Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
843 PM PST MON DEC 11 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY. 

SOUTH WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO 45 MPH  WILL
PERSIST TONIGHT AND TUESDAY MORNING. THIS IS IN RESPONSE TO AN INCREASING
SURFACE PRESSURE GRADIENT AND STRONG WINDS ALOFT AHEAD OF AN
APPROACHING PACIFIC WEATHER SYSTEM.

$$
000 
WWUS75 KMSO 121036
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
336 AM MST TUE DEC 12 2006

IDZ007-008-121930-
/O.CAN.KMSO.WI.Y.0027.000000T0000Z-061212T1800Z/
/O.NEW.KMSO.WI.Y.0028.061213T0900Z-061214T0000Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
236 AM PST TUE DEC 12 2006

...WIND ADVISORY IS CANCELLED FOR THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 4 PM PST WEDNESDAY.
THE WIND ADVISORY HAS BEEN CANCELLED. 

ALTHOUGH THE WIND ADVISORY FOR THIS MORNING HAS BEEN CANCELLED...
SUSTAINED SOUTH WINDS 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE STILL
EXPECTED THROUGH MID-MORNING BEFORE DECREASING.

ANOTHER PACIFIC WEATHER SYSTEM WILL BE APPROACHING THE REGION
TONIGHT AND THEN MOVE THROUGH THE AREA ON WEDNESDAY. THE
COMBINATION OF AN INCREASING SURFACE PRESSURE GRADIENT AND
SUPPORTIVE WINDS ALOFT WILL CREATE FAVORABLE CONDITIONS FOR STRONG
WINDS IN THE CAMAS PRAIRIE AREA AND LOWER HELLS CANYON SALMON
RIVER REGION.

SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH ARE POSSIBLE
EARLY WEDNESDAY MORNING...THEN CONTINUING THROUGH THE DAY. GUSTS
UP TO 50 MPH ARE POSSIBLE IN THE CAMAS PRAIRIE AREA. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Dec 10, 8:00 AM PST, 5 hours 47 minutes earlier.

Area forecast discussion, Dec 10, 8:00 AM PST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
900 AM MST SUN DEC 10 2006

.DISCUSSION...BRIEF CLEARING OVERNIGHT ALLOWED VALLEYS TO ONCE
AGAIN COOL AND VALLEY FOG TO RE-DEVELOP AND INVERSIONS TO
STRENGTHEN. UPDATE THIS MORNING WILL BE TO KEEP TEMPERATURES
SIMILAR TO SATURDAY WHERE INVERSIONS LINGER AS DO NOT SEE ANY
POTENTIAL TO MIX AGAIN TODAY. ALSO TIMING OF PRECIPITATION FOR
THIS AFTERNOON HAS SLOWED INTO WESTERN MONTANA SO ADJUSTED
PRECIPITATION CHANCES TO ACCOUNT FOR THIS. SOME VALLEYS IN
NORTHWEST MONTANA WILL CONTINUE THE THREAT OF FREEZING
PRECIPITATION THIS AFTERNOON. WARM LAYER ABOVE INVERSIONS HAS
INCREASED MOISTURE SOME OVERNIGHT SO THREAT IS NOT AS STRONG AS
YESTERDAY BUT ENOUGH UNCERTAINTY REMAINS TO KEEP MENTION IN
FORECAST.

&&

.AVIATION...LOW CLOUDS AND FOG WILL IMPACT KMSO/KGPI AIRFIELD
OPERATIONS THIS MORNING. LIGHT FREEZING RAIN IS POSSIBLE THIS
AFTERNOON AND EVENING OVER CENTRAL AND NORTHWEST MONTANA. RUNWAYS MAY
BECOME SLICK IN SOME AREAS. SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 323 AM MST SUN DEC 10 2006/

..A VERY ACTIVE WEATHER PATTERN BEGINS LATER TODAY...

DISCUSSION...LATEST SATELLITE IMAGERY CONTINUES CONFIRM VERY GOOD
PERFORMANCE BY THE GFS. THE DAY TO DAY AND RUN TO RUN CONSISTENCY
BY THE MODEL HAS BEEN QUITE GOOD REGARDING BOTH THE ONSET AND
PROGRESSION OF A VERY ACTIVE WEATHER PATTERN THAT IS EXPECTED TO
BEGIN TODAY...LASTING ALL WEEK.

THE FIRST SYSTEM(S) TO AFFECT THE REGION IS A WAVE THAT IS CURRENTLY
MOVING ON SHORE INTO OREGON. THIS WAVE IS EXPECTED TO SPLIT INTO
TWO THIS MORNING WITH THE SOUTHERN...STRONGER HALF MOVING EAST
INTO CENTRAL IDAHO BY AFTERNOON. THE NORTHERN HALF OF THE WAVE IS
EXPECTED TO TRACK NORTHEAST AND ACROSS NW MONTANA OVERNIGHT
TONIGHT. SINCE THE MAIN MOISTURE PLUME IS EXPECTED TO REMAIN
SOUTH OF THE AREA...ONLY LIGHT SNOWFALL ACCUMULATIONS ARE EXPECTED
IN THE MOUNTAINS. THEREFORE AM NOT ANTICIPATING ISSUING ANY WINTER
WEATHER HIGHLIGHTS RIGHT NOW. THERE IS SOME POTENTIAL THAT VALLEY
LOCATIONS COULD SEE SOME LIGHT FREEZING RAIN THIS EVENING AS
WARMER AIR AHEAD OF THESE SYSTEMS CONTINUES TO OVERRUN THE COLDER
AIR THAT IS TRAPPED IN THE VALLEYS. THE DEVELOPMENT/NONDEVELOPMENT
OF THE PATCHY FREEZING RAIN WILL HINGE ON WHETHER OR NOT THE
VALLEYS CAN MIX OUT THIS AFTERNOON AND ALSO ON THE DEPTH OF THE
WARM LAYER THAT IS LOCATED ABOVE THE SURFACE INVERSION LAYER.
LATEST RAWS OBSERVATIONS INDICATE THAT THE WARM LATER IS ONLY
1000-2000 FEET THICK...WHICH MAY NOT BE THICK ENOUGH FOR THE SNOW
ABOVE TO ENTIRELY MELT AND BECOME RAIN AS IT FALLS...SO THAT IT
CAN REFREEZE UPON HITTING THE GROUND. REGARDLESS...VALLEY
PRECIPITATION AMOUNTS ARE EXPECTED TO BE LIGHT. AS THE SYSTEMS
DEPART EARLY MONDAY...A SHORT WAVE RIDGE WILL MOVE OVER THE AREA
AND PROVIDE A VERY BRIEF BREAK.

TUESDAY THROUGH THURSDAY. CONFIDENCE IS HIGH THAT THESE PERIODS
WILL BE THE MOST ACTIVE ONES THIS WEEK. AS THE RIDGE DEPARTS THE
AREA EARLY TUESDAY A VERY STRONG...IF NOT INTENSE...WESTERLY FLOW
WILL DEVELOP OVER THE REGION. THE FIRST OF TWO STRONG SYSTEMS WILL
MOVE ACROSS THE AREA TUESDAY BRINGING SIGNIFICANT MOUNTAIN
SNOWFALL. ON WEDNESDAY...SURFACE GRADIENTS OVER THE CAMAS PRAIRIE
WILL TIGHTEN CONSIDERABLY AS ANOTHER STRONG SYSTEM APPROACHES.
WIND ADVISORIES WILL LIKELY BE NEEDED. THIS IS ONLY THE BEGINNING
THOUGH. ON WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...THE MIDDLE
AND UPPER LEVEL FLOW WILL INCREASE FURTHER AS THE SYSTEM BEGINS TO
MOVE ACROSS THE AREA. THE ADDED MIDDLE AND UPPER LEVEL SUPPORT
WILL ALLOW FOR THE ADDITIONAL ENHANCEMENT OF PRECIPITATION IN THE
HIGHER ELEVATIONS...AND IT WILL ALSO ALLOW FOR BREEZY CONDITIONS
TO DEVELOP ON THE RIDGES. THEREFORE ADDITIONAL MODERATE TO HEAVY
SNOWFALL IS PROBABLE WITH THIS SYSTEM. THE ONLY UNCERTAINTY WITH
THIS SYSTEM DEALS WITH WHERE THE SNOW LEVELS ARE GOING TO SET UP.
RIGHT NOW IT APPEARS THAT THE SNOW LEVELS WILL BE SOMEWHERE IN THE
4000 TO 5000 FOOT RANGE...WHICH WOULD IMPACT THE MOUNTAIN PASSES.
THERE IS A CHANCE THAT THEY COULD END UP BEING HIGHER...WHICH
WOULD BE LESS OF AN IMPACT TO TRAVEL.

THE HYPERACTIVE PATTERN CONTINUES AFTER THIS SYSTEM EXITS ON
THURSDAY. THAT LATTER PERIODS (THURSDAY NIGHT THROUGH SATURDAY)
FEATURE YET ANOTHER TWO SYSTEMS THAT ARE EXPECTED TO MOVE ACROSS
THE AREA...WITH ONE PASSING THROUGH ON FRIDAY AND THE OTHER ON
SATURDAY.

SO...IN SUMMARY WE ARE EXPECTING 6 SYSTEMS TO MOVE ACROSS THE AREA
OVER THE NEXT 7 DAYS (IF YOU COUNT TODAYS SYSTEMS AS TWO.)

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MEAD
LONG TERM....99
AVIATION...SMITH
Hazardous weather outlook, Dec 9, 10:57 PM PST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1157 PM MST SAT DEC 9 2006

IDZ005>010-MTZ001>007-043-101800-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
1157 PM MST SAT DEC 9 2006 /1057 PM PST SAT DEC 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY

PATCHY FREEZING FOG IN THE VALLEYS THIS MORNING WILL CREATE SLICK
ROAD SURFACES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMING WEEK IS SETTING UP FOR A SERIES OF MOIST WEATHER
SYSTEMS...POTENTIALLY PRODUCING SIGNIFICANT SNOWFALL AND AREAS OF
WIND. ALTHOUGH TOO EARLY TO DETERMINE THE EXACT TIMING OF THESE
SYSTEMS...THE FIRST SYSTEM WILL LIKELY ENTER THE AREA MONDAY
NIGHT...WITH THE NEXT FOLLOWING ON WEDNESDAY AND YET ANOTHER
SYSTEM ENTERING THE AREA ON THURSDAY. FORECASTS SHOULD BE
MONITORED TO KEEP APPRISED OF THESE UPCOMING WEATHER SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Idaho, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.